The Dangers of Snorting Heroin
Pop culture and the media have a track record of portraying heroin use by means of injection, however, the drug can also be smoked and snorted. While each method of administration has its own set of risks, snorting heroin can be particularly dangerous because people tend to minimize the dangers associated with this approach. Heroin insufflation (snorting) is just as dangerous as any other form of administration — and it is highly addictive.
Why Do People Snort Heroin?
There are many reasons why some people snort heroin. Some do so because they believe snorting is less addictive than injecting. Others do so because it can be easier to hide than smoking or injecting. Another reason is because of the ease of use. After all, people need specific equipment to smoke heroin and a certain level of skill to inject it. Regardless of the reason, heroin insufflation is extremely dangerous and produces an array of concerning short and long-term side effects.
Side Effects of Snorting Heroin
When people smoke and inject heroin, the drug’s effects appear almost instantly. Insufflation, however, has a slower rate of absorption compared to other methods of use, so it can take up to 5-10 minutes for the effects to kick in. The high produced by snorting heroin can last for several hours.
People who are under the influence of heroin may experience the following:
- Feelings of euphoria
- Slowed breathing and heart rate
- Feelings of heaviness in the arms and legs
- Flushed skin
- Pinpoint pupils
- Dry mouth
- Nausea and vomiting
While these short-term side effects wear off as heroin leaves the body, other long-term effects can be far more dangerous.
Dangers of Snorting Heroin
Heroin is an extremely dangerous opioid drug that is responsible for tens of thousands of overdoses each and every year. Unfortunately, some people believe that snorting the drug is safer than injecting it, but this couldn’t be further from the truth. Here are just a few long-term dangers of heroin insufflation.
Risk of Overdose and Addiction
Snorting heroin is just as dangerous as smoking or injecting it. Sometimes, it can even be more dangerous because the effects take a few minutes to kick in. Individuals may become impatient and believe they need to take more of the drug when in reality, they just haven’t waited long enough. This can lead to an overdose.
Symptoms of heroin overdose include:
- Shallow breathing
- Weak pulse
- Tongue discoloration
- Bluish nails and lips
- Low blood pressure
- Muscle twitches
- Confusion or disorientation
- Loss of consciousness
- Cold and clammy skin
Another misconception about heroin insufflation is that snorting is not as addictive as injecting. People may believe that, as long as they avoid turning to the needle, their addiction can’t get that bad. However, this is not the case. Studies have found that people who snort heroin quickly develop a tolerance and often turn to IV drug use as their addiction develops.
Damage to the Nose
Heroin insufflation can cause long-term damage to the nose. People may experience nasal irritation, chronic runny nose, loss of smell, nose bleeds, or problems swallowing. More severe nose-related health issues can include the development of a hole in the cartilage that separates the nostrils or a deviated septum.
Damage and irritation to the nasal passages can do more than affect a person’s nose. These issues can impact their breathing and sense of smell. They can also result in a lower immune system and greater susceptibility to infection.
Central Nervous System (CNS) and Lung, Heart, and Circulatory Problems
Heroin depresses the central nervous system (CNS) and chronic use can permanently affect the body’s circulation. Long-term heroin use can lead to:
- Lung complications like pneumonia and tuberculosis
- Infection of the heart lining
- Bacterial infections in the lungs
- Clogging in blood vessels ends up harming the liver and kidneys
Changes in the Brain, Mental Health
Heroin abuse, whether by snorting, smoking, or injection affects every part of the body – including the brain. Heroin use can reduce the amount of white matter in the brain, affecting decision-making abilities. Snorting heroin can lead to problems with impulse control and even mental health. People who get addicted to heroin may develop anxiety, depression, antisocial personality disorder, or other mental health conditions. And, addiction combined with these brain changes can make individuals who are addicted to heroin highly susceptible to relapse even after getting sober.
In the process of altering brain chemistry and other organs in the body, heroin can also impact one’s hormones. Women may experience irregular menstrual cycles. Men may experience reduced sexual function. And, both sexes may experience low sex drive as a result of long-term heroin insufflation.
Find Help for Heroin Addiction Today
The long-term effects of heroin abuse can be prevented by stopping the drug entirely. If you or someone you know has been snorting heroin, it’s time to get help. Here at Carolina Center for Recovery, or family-oriented approach can provide you with the compassionate support you need to begin your recovery journey. Contact us today to get started.
Medically Reviewed: July 5, 2021
All of the information on this page has been reviewed and verified by a certified addiction professional.